Kansas, 2010Flash Flood and Damaging Wind in Kansas, June 9, 2010
June 9, 2010 · NWS SGF · 2 events in 1 county or zone
Training thunderstorms affected Cherokee County, Kansas during the early morning hours of 9 June, producing a few reports of flooded roadways and some minor wind damage to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms affected Cherokee County, Kansas during the early morning hours of 9 June, producing a few reports of flooded roadways and some minor wind damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 9, 1:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 9, 1:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 AM CDT WED JUN 9 2010
.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO BE A BOUNDARY THAT WILL LINGER
OVER THE AREA TONIGHT AND THE POTENTIAL FOR AN UPPER LOW TO MOVE
THROUGH THE REGION ON FRIDAY.
CURRENTLY...30 TO 35 KT LLJ ANCHORED AROUND THE 925MB LEVEL IS
IMPINGING ON SEVERAL BOUNDARIES. CONVECTION THAT FIRED ACROSS
NORTHERN KS AND MO YESTERDAY AFTERNOON SLOWLY MOVED SOUTHWARD OFF
OF THE MAIN SFC FRONT...THIS ACTIVITY SPLIT DURING THE LATE
EVENING HOURS WITH THE MAIN AXIS OF CONVECTION NOW LINING UP NW TO
SE ACROSS MUCH OF SE KS. THIS REGION IS OBSERVING MAX LOW LEVEL
MCON AND WITH THE LLJ SLOWLY VEERING AS THE REST OF THE EARLY
MORNING HOURS PROGRESSES...STRONG CONVECTION WILL SLIDE SOUTHEAST
INTO THE FAR SW PORTIONS OF THE CWA. THE SEVERE RISK WILL BE
INCREASINGLY LIMITED GIVEN DECREASING SB/MLCAPE AND INCREASING
CINH...BUT A FEW DAMAGING WIND GUSTS CANNOT BE RULED OUT. THE
BIGGER STORY WILL BE TORRENTIAL RAINS AS TRAINING STORMS COULD
RESULT IN RAINFALL AMOUNTS NEARING TWO TO FOUR INCHES ACROSS
CHEROKEE COUNTY KANSAS AND PORTIONS OF JASPER...NEWTON AND
MCDONALD COUNTIES IN MISSOURI.
TODAY...AS IS TYPICAL WITH THESE TYPES OF EVENTS...MUCH WILL
DEPEND ON THE BEHAVIOR OF CONVECTION OVER THE NEXT SEVERAL HOURS.
WILL LIKELY NEED TO MAKE LAST MINUTE TWEEKS TO POPS/WX BASED ON
RADAR TRENDS. THE LOW LEVEL JET WILL CONTINUE TO SLOWLY VEER. A
MID LEVEL WAVE WILL CONTINUE TO PASS THROUGH THE AREA AND EXIT TO
THE EAST. THE MAIN SYNOPTIC SFC BOUNDARY LOOKS AS THOUGH IT WILL
REMAIN TO OUR NORTH WITH A 925-850MB THETA-E RIDGE OVER THE ENTIRE
AREA INTO THE AFTERNOON HOURS. RAIN CHANCES LOOK TO BE A GOOD BET
TO START THE DAY...THOUGH BETTER CHANCES SHOULD EVENTUALLY BE
CONFINED TO THE SOUTHERN HALF OF THE AREA BY THIS AFTERNOON. TEMPS
WILL BE TRICKY AND COMPLETELY DEPENDENT ON CLOUD COVERAGE. HAVE
MAINTAINED A CONSERVATIVE APPROACH WITH LOW TO MID 80S...THOUGH IT
COULD BE A TAD WARMER IN CENTRAL MO AND A TAD COOLER IN SOUTHERN
MO.
TONIGHT...925-850MB THETA-E RIDGE WILL MOVE NE THROUGH THE AREA AS
ANOTHER MODEST LLJ DEVELOPS. THE REMNANT SFC BOUNDARY WILL BE ON
THE MOVE TO THE NE AS WELL AS IT TAKES FORM OF A WARM FRONT. HAVE
KEPT LOW POPS IN AS A FEW SHRA AND TSRA ARE NOT OUT OF THE
QUESTION...THOUGH COVERAGE SHOULD BE A LITTLE MORE SPARSE.
THURSDAY INTO FRIDAY...AS HAS BEEN DISCUSSED THE PAST FEW DAYS...
THE SFC WARM FRONT WILL MOVE EAST OF THE AREA ON THURSDAY. HAVE
KEPT LINGERING POPS OVER THE EASTERN CWA AS CONVERGENCE ALONG THIS
BOUNDARY SHOULD MAINTAIN A RISK OF SCT SHRA/TSRA...THOUGH THIS
SHOULD EXIT TO THE EAST BY THE AFTERNOON. LOOKS TO BE A WARM/MUGGY
DAY THURSDAY. ATTENTION FOR THURSDAY NIGHT INTO FRIDAY THEN TURNS
TO THE POTENTIAL FOR AN UPPER LOW TO ENTER THE REGION FROM THE
SOUTHWEST. THE LATEST VERSIONS OF THE EC/GFS/SREF ALL INDICATE
THAT AN AMPLIFYING UPPER FLOW WILL INFLUENCE THE MOVEMENT OF AN
UPPER LOW CURRENTLY MEANDERING OVER S TX. THIS FEATURE IS PULLED
NE THURSDAY NIGHT INTO FRIDAY. THERE REMAINS SOME PLACEMENT AND
TIMING DIFFERENCES...AND A FEW MODELS...SUCH AS THE NAM/GEM...ARE
NOT AS IMPRESSIVE WITH THIS FEATURE. STILL...THERE HAS BEEN A
SIGNAL FOR THIS UPPER LOW TO BE PULLED TO THE NORTHEAST. HAVE
BUMPED POPS UP SLIGHTLY FOR THE SE HALF OF THE AREA AND STAYED ON
THE COOLER SIDE OF GUIDANCE.
SATURDAY ONWARD...THE 00Z SUITE OF MODEL OUTPUT OFFERS LITTLE
CHANGE TO THE PRIOR FORECAST. A TROUGH DEEPENING OVER THE WESTERN
CONUS WILL INSTIGATE RIDGING ALOFT ACROSS THE MIDWEST. THE STORM
TRACK ANGLES JUST TO OUR NORTH...THOUGH IT REMAINS CLOSE ENOUGH TO
KEEP AN EYE ON. WARM/MUGGY CONDITIONS ARE EXPECTED WITH TEMPS
AROUND 7F ABOVE AVERAGE FOR BOTH HIGHS AND LOWS. NOT SEEING MUCH
OF A SIGNAL FOR A CAP...SO AFTERNOON/EARLY EVENING PULSE-TYPE
CONVECTION IS A POSSIBILITY. THERE IS CONSENSUS TO BUCKLE THE
UPPER PATTERN STARTING SUNDAY...WHICH WOULD SEND A BOUNDARY INTO
THE REGION AND INCREASE CHANCES FOR RAIN. CONFIDENCE IN SUCH
DETAILS ARE LOW AT THIS TIME...BUT THE OVERALL MORAL OF THE STORY
IS THAT POPS WILL REMAIN NON ZERO THROUGH AT LEAST THE WEEKEND.
GAGAN
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL TRACK SOUTHEAST THROUGH THE OZARKS
THROUGH EARLY WEDNESDAY MORNING. VISIBILITIES WILL BE REDUCED TO
MVFR NEAR THE THUNDERSTORMS. THE COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO DIMINISH WEDNESDAY MORNING WITH THE
LOW LEVEL JET WEAKENING.
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MOZ055>058-
066>069-077>080-088-089.
KS...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 11:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 AM CDT WED JUN 9 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100545-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1237 AM CDT WED JUN 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THUNDERSTORM WIND RISK IS LIMITED WITH GUSTS TO 60 MPH POSSIBLE.
HAIL RISK IS LIMITED WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE.
FLASH FLOODING RISK IS ELEVATED.
LIGHTNING RISK IS SIGNIFICANT.
AREAS AFFECTED AND TIMING...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EASTERN KANSAS AND
TRACK INTO SOUTHWEST MISSOURI ALONG A WEAK FRONT.
DISCUSSION...
THUNDERSTORMS WILL TRACK EAST SOUTHEAST ACROSS THE AREA. OVERALL
THE RISK OF SEVERE WEATHER WILL REMAIN LOW. HOWEVER...A
FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND
GUSTS UP TO 60 MPH. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING
WILL BE POSSIBLE NEAR THE STRONGER STORMS AND WHERE THUNDERSTORMS
TRACK OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL TAPER ALONG A SLOW MOVING COLD FRONT
ACROSS SOUTHWEST MISSOURI WEDNESDAY MORNING. SEVERE WEATHER IS
NOT EXPECTED...THOUGH THERE IS A RISK OF LOCALLY HEAVY
RAINFALL AND FLASH FLOODING. THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH FRIDAY.
AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MID
TO UPPER 90S EACH AFTERNOON FROM THURSDAY THROUGH THE UPCOMING
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
ANGLE
In the hours before
Special weather statement, Jun 8, 9:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT TUE JUN 8 2010
KSZ097-090430-
CRAWFORD KS-
1038 PM CDT TUE JUN 8 2010
...SIGNIFICANT WEATHER ALERT FOR CRAWFORD COUNTY UNTIL 1130 PM CDT...
AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF WALNUT...OR 6 MILES NORTH OF
ST. PAUL...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
WISE
Local storm report, Jun 8, 9:53 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 3 E FULTON 38.01N 94.66W
06/08/2010 BOURBON KS EMERGENCY MNGR
20 INCH TREE FELL AND DAMAGED A CAR
&&
GAGANSpecial weather statement, Jun 8, 10:40 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT TUE JUN 8 2010
KSZ097-MOZ077-090515-
CRAWFORD KS-BARTON MO-
1140 PM CDT TUE JUN 8 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN CRAWFORD AND WESTERN BARTON
COUNTIES UNTIL 1215 AM CDT...
AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RINGO...OR NEAR GIRARD...MOVING EAST AT 25
MPH. HALF INCH SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
WISE
Special weather statement, Jun 9, 1:33 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT WED JUN 9 2010
KSZ101-090815-
CHEROKEE KS-
233 AM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 315 AM CDT...
AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSWEGO...MOVING SOUTHEAST AT 25 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...HALLOWELL...LOWELL...MELROSE...NEUTRAL...
RIVERTON...SHERMAN...SHERWIN...STIPPVILLE AND TREECE.
PEOPLE IN CHEROKEE COUNTY...INCLUDING TREECE AND BAXTER SPRINGS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
ANGLE
Special weather statement, Jun 9, 2:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT WED JUN 9 2010
KSZ101-090900-
CHEROKEE KS-
315 AM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 400 AM CDT...
AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COLUMBUS...MOVING EAST AT 25
MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM. A FLASH FLOOD WARNING IS IN EFFECT FOR CHEROKEE
COUNTY UNTIL 8 AM CDT.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...COLUMBUS...
CRESTLINE...FAULKNER...GALENA...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SCAMMON...SHERMAN...
SHERWIN...SKIDMORE...STIPPVILLE...TREECE AND WEST MINERAL.
AT 305 AM CDT...THE EMERGENCY MANAGER REPORTED PEA SIZE HAIL NEAR
SHERWIN.
PEOPLE IN CHEROKEE COUNTY...INCLUDING COLUMBUS...BAXTER SPRINGS AND
GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
ANGLE
Local storm report, Jun 9, 2:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND DMG MAPLETON 38.01N 94.88W
06/08/2010 BOURBON KS EMERGENCY MNGR
A COUPLE OF TEN INCH DIAMETER TREES DOWN AT 125TH STREET
AND TOMAHAWK RD.
0905 PM TSTM WND DMG 3 E FULTON 38.01N 94.66W
06/08/2010 BOURBON KS EMERGENCY MNGR
20 INCH DIAMETER TREE FELL AND DAMAGED A CAR
&&
CORRECTED TO ADD 'DIAMETER' TO DENOTE THE SIZE OF THE TREE WIDTH
GAGANThunderstorm Wind, Cherokee
- When
- June 9, 3:00 AM CST
- Where
- Cherokee County, 0.55 mi W of Hallowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.010
Large limbs from six to twelve inches in diameter were reported down.
Flash Flood, Cherokee
- When
- June 9, 3:41 AM CST to 3:00 PM CST
- Where
- Cherokee County, 1.35 mi NNW of Sherwin to 1.28 mi NNW of Sherwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.198, -94.960
Eight to ten inches of water was reported flowing over NW 70th Street a half mile north of Highway 160.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 9, 2010$77,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 20101 injured · $42,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Lightning Strike in Illinois, June 9, 2010$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240690, 240689.